Contact Us | Donate | Advertise Follow us on TwitterFollow us on facebookFollow us on LinkedIn

Symposium: Health Information for Public Librarians

7:00 a.m., Tuesday, May 22, 2018, to noon, Wednesday, May 23, 2018

Registration for public librarians is open; click here to register.

Non-public librarians may attend the symposium as part of registration for the MLA ’18 annual meeting. Click here for information.

One hundred fifty public librarians will be joining the Medical Library Association (MLA) annual meeting for a public health information symposium that runs concurrent with the last day and a half of MLA ’18, including the Tuesday Silver and Gold Networking Dinner. MLA ’18 attendants can attend symposium sessions as part of their meeting registration.

The symposium, of interest to both public librarians and health sciences librarians, offers programming in the area of health information for the public. It also provides a unique opportunity for public and health sciences librarians to network.

The symposium is organized by MLA in collaboration with the Public Library Association (PLA), the Greater Midwest Region (GMR) of the National Network of Libraries of Medicine (NNLM), and members of the MLA Consumer and Patient Health Information Section (CAPHIS).

MLA.jpgpla.pngGMR.png

Symposium Learning Objectives

  • Understand how advances in precision medicine are affecting the need for public health information and learn about the All-of-Us objectives
  • Understand the competencies for public health information, self-assess, and create a personal development plan
  • Connect health sciences librarians with public librarians involved in health information
  • Learn about available resources for learning, networking, and outreach, including from MLA, PLA, and NNLM
  • Overcome barriers to providing health information to the public
  • Learn what others are doing to engage the public in health information
  • Learn about national strategies and trends in areas of health disparities, social determinants of health, disease control, and prevention

Information for Public Librarians

Why attend this symposium

MLA believes that quality information is essential for improved health. MLA aspires to be the association of the most visible, valued, and trusted health information experts. To that end, MLA fosters excellence in the professional practice and leadership of health sciences library and information professionals in order to enhance the quality of health care, education, and research throughout the world.

MLA has joined forces with PLA and the National Library of Medicine to provide learning and networking opportunities for public librarians in the area of providing health information for the public.

US-based public librarian with interest or responsibility in providing health information qualify for a free registration for the 1-1/2- day symposium. In addition, you may apply for travel and lodging funds up to $500, provided by additional funding from NNLM.

In short, you only have to commit your time to expand your knowledge of health information and to develop your network of peers in public libraries, health sciences libraries, and NNLM.

Don't miss this opportunity; space is limited to a maximum of 150 public librarians.

Date

The symposium will be held during the last day and a half of MLA’s four-and-a-half day annual meeting.

  • 7:00 a.m., Tuesday, May 22, 2018, to
  • noon, Wednesday, May 23, 2018

Please arrive on Monday, May 21, 2018, by the end of the day.

Venue

Hyatt Regency Atlanta
265 Peachtree Street NE
Atlanta, GA 30303

Registration

Your registration to the symposium is fully funded with federal funds from the National Library of Medicine, National Institutes of Health, Department of Health and Human Services, under grant number 1UG4LM012346-01 with the University of Iowa.

You must be working in a US-based public library and have an interest and role in providing health information to the public to qualify for a free symposium registration.

To register for the symposium, you must first have a login to MLANET. The links below will open a new tab so you can check your status.

Click here to submit a registration request.

MLA headquarters staff will review the application for compliance before sending a confirmation email. Attendance is limited to 150 qualified public librarians, who commit to attending the symposium by registering. Applicants beyond 150 will be placed on a waiting list.

Note: by registering, you agree to share your registration information with MLA’s symposium organization partners (Public Library Association and National Library of Medicine).

Hotel and Travel

Visit the MLA ’18 meeting page on hotel and travel for detailed information and links to the hotel reservation page.

NNLM is providing up to $500 of hotel and travel support to qualified public librarian symposium attendees. Click here for information on how to apply.

Information for MLA ’18 Meeting Attendees

Health sciences librarians and other attendees registered for the MLA annual meeting and interested in collaborating with public librarians are encouraged to attend sessions of the track. Watch for an announcement on how to participate in the Tuesday welcome/networking breakfast and programming details.

Program Overview

Activities will favor interactions using a variety of formats, such as small table discussions, panels, speed-networking, poster viewing, dinner with a community talent show, and keynote addresses.

Representing the Medical Library Association:

  • Mary Katherine Haver, AHIP
    Medical Librarian, Johns Hopkins All Children's Hospital Family Resource Center Library, St. Petersburg, FL
  • Erica Lake, AHIP
    Associate Director, Hope Fox Eccles Health Library, and Associate Librarian, Spencer S. Eccles Health Sciences Library, University of Utah–Salt Lake City
  • Kevin Baliozian
    Executive Director, Medical Library Association, Chicago, IL

Representing the Public Library Association:

  • Julie Robinson
    Refugee & Immigrant Services & Empowerment (RISE) Outreach Manager, Kansas City Public Library, Kansas City, Mo
  • Francisca Goldsmith
    Library and Media Consultant, Library Ronin, Worcester, MA
  • Scott Allen
    Deputy Director, Public Library Association, Chicago, IL

Representing the National Network of Libraries of Medicine

  • Linda Walton, AHIP
    Director, NNLM Greater Midwest Region (GMR), Iowa City, IO
  • Britney Thomas
    All of Us Coordinating Center Manager, NNLM Greater Midwest Region (GMR), Iowa City, IA

Liaison to MLA’18 National Program Committee:

  • Susan Steelman
    Head of Education & Reference Services, University of Arkansas for Medical Sciences–Little Rock

Tuesday, May 22, 2018

  • 7:00 a.m.–8:55 a.m. (1 hour, 55 minutes): Public Librarian Welcome Breakfast and Speed-Networking Event
  • 9:00 a.m.–10:25 a.m. (1 hour, 25 minutes): Competencies for Public Health Information: What Do I Need to Know?
  • 10:30 a.m.–11:00 a.m. (30 minutes): Break
  • 11:00 a.m.–11:55 a.m. (55 minutes): Building a Public Health Information Practice: What Resources Are Out There?
    • Session 1 (concurrent): Get More Education: Get Funding
    • Session 2 (concurrent): Engage Your Community: Partner
  • noon–12:55 p.m. (55 minutes): Lunch Break (on your own)
  • 1:00 p.m.–1:55 p.m. (55 minutes): Overcoming Barriers and Challenges...
    • Session 1 (concurrent): ...in Providing Health Information to the Public
    • Session 2 (concurrent): ...in Understanding the All of Us Research Program
  • 2:00 p.m.–2:55 p.m. (55 minutes): Posters on Public Health and All of Us
  • 3:00 p.m.–4:25 p.m. (1 hour 25 minutes): Special Content Session
  • 4:30 p.m.–5:25 p.m. (55 minutes): Next Steps...
    • Session 1 (concurrent): ...in Programming
    • Session 2 (concurrent): ...in Learning and Networking
  • 6:30 p.m.–10:00 p.m. (3 hour, 30 minutes): Silver and Gold Networking Dinner (provided)

Wednesday, May 23, 2018

  • 9:00 a.m.–10:15 a.m. (1 hour, 15 minutes): Keynote: Dara Richardson-Heron, MD
  • 10:30 a.m.–noon (1 hour, 30 minutes): Keynote: David Satcher, MD, PhD

Program Detail

Detailed learning objectives, speakers and facilitators for each session will be provided by February 15 and updated continuously.

Program subject to change without prior notice.

Tips for Making Connections at MLA ‘18


Elaine Martin: MLA '18 Janet Doe Lecturer